Although adverse reactions to drugs are a common clinical problem, true immunologically mediated hypersensitivity reactions probably account for less than 10 percent of these problems. Since most drugs are small organic molecules, they are generally unable to stimulate the immune system alone. However, when a drug or metabolite becomes protein bound, either in serum or on cell surfaces, the drug-protein complex can become an allergen and stimulate immune system responses. Thus, the ability of a drug or its metabolites to sensitize the immune system depends on the ability to be bound to tissue proteins. Approximately 100 to 500 patients die yearly of anaphylactic drug reactions. Penicillin is the drug most commonly implicated in eliciting true allergic reactions and accounts for approximately 90 percent of all allergic drug reactions. Of those patients who had fatal anaphylactic drug reactions, over 95 percent reacted to penicillin. Only about 25 percent of patients who die of penicillin anaphylaxis had exhibited allergic reactions during previous courses of the drug. Parenterally administered penicillin was more than twice as likely to produce fatal allergic reactions as orally administered penicillin. -I3
The clinical manifestations of drug allergy are widely varied and can involve all four types of hypersensitivity reactions. A generalized reaction similar to immune-complex or serum-sickness reactions is very common. Beginning usually in the first or second week after the administration of the drug, this reaction may take many weeks to subside after drug withdrawal. Generalized malaise, arthralgias, pruritus, urticarial eruptions, and fever are common. Drug fever may occur without other associated clinical findings and may also occur without an immunologic basis. Circulating immune complexes are probably responsible for the lupus-like reactions caused by some drugs. Cytotoxic reactions, such as penicillin-induced hemolytic anemia, can occur. Skin eruptions may include erythema, pruritus, urticaria, angioedema, erythema multiforme, and photosensitivity, and severe reactions, such as those seen in Stevens-Johnson syndrome and toxic epidermal necrolysis, may also occur. Pulmonary complications, including bronchospasm and airway obstruction, can occur. Delayed hypersensitivity reactions may be manifested as a contact dermatitis from drugs applied topically.
Diagnosis is best determined by a careful and thorough history. Treatment is supportive, with oral or parenteral antihistamines, glucocorticoids, and b-adrenergic agents, as discussed above. Immediate drug withdrawal is important; however, reactions can continue or recur after a period of abstinence. Referral to an allergy specialist may be indicated.13
Was this article helpful?
The human body And Todays chemical infested world. Here is a news flash You are not allergic to pollen, pet dander, or whatever it is that makes your body revolt Rather, your body just can not handle that one thing, what ever it is, anymore, due to the massive barrage of toxic chemicals you and everyone else are ingesting every single day.